A review of local anesthetic cardiotoxicity and treatment with lipid emulsion
Emma Bourne1, Christine Wright1, Colin Royse2
1Cardiovascular Therapeutics Unit, Department of Pharmacology, University of Melbourne; 2Anesthesia and Pain Management Unit, Department of Pharmacology, University of Melbourne
Abstract: Cardiovascular collapse from accidental local anesthetic toxicity is a rare but catastrophic complication of regional anesthesia. The long-acting amide local anesthetics bupivacaine, levobupivacaine and ropivacaine have differential cardiac toxicity, but all are capable of causing death with accidental overdose. In recent times, the chance discovery that lipid emulsion may improve the chance of successful resuscitation has lead to recommendations that it should be available in every location where regional anesthesia is performed. This review will outline the mechanisms of local anesthetic toxicity and the rationale for lipid emulsion therapy.
Keywords: local anesthetic, cardiac toxicity, lipid emulsion, cardiovascular collapse
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.